Utah, 2018

Tornadoes and Damaging Winds in Utah, May 28 to 30, 2018

May 28 to 30, 2018 · NWS SLC · 7 events in 4 counties and zones

Strong thunderstorms developed across Utah on May 28 through May 30, with some of these storms producing tornadoes and severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Strong thunderstorms developed across Utah on May 28 through May 30, with some of these storms producing tornadoes and severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 28, 7:50 AM MST, 4 hours 20 minutes earlier.

Area forecast discussion, May 28, 7:50 AM MST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
850 AM MDT Mon May 28 2018

.SYNOPSIS...The upper level low pressure system centered across
the Great Basin will slowly weaken as it moves east away from the
area through tonight. High pressure will return midweek, followed
by the next Pacific trough late in the week.

&&

.DISCUSSION...
Antecedent Conditions...
Extreme Drought is occurring from Provo south to Cedar City and
to the southeast. Severe Drought is occurring surrounding the
Extreme Drought, in areas south of Ogden and Duchesne to the
Arizona border. Drought conditions scale down to Abnormally Dry
along the Idaho and Wyoming border.

Big Picture...
During the past 5 days, the patter across the Pacific has
amplified.

Water Vapor Satellite shows an expansive and deep closed low over
west central Utah. 400-250 MDCARS wind observations show a 60-80kt
jet around the aforementioned closed low, with a 80-105kt
westerly subtropical jet from southern California into New Mexico.

Local Observations and Trends...
12Z KSLC RAOB shows some warming aloft has weakened lapse rates a
bit, with mid level flow remaining weak. Precipitable Water
values range from 0.20"-0.40" mountains to 0.55"-0.80" western
valleys. This represents an increase of 0.10"-0.25" in
Precipitable Water during the past 24 hours.

A 1008mb surface cyclone is located in western Colorado, with a
cold front stretching from about the southwest tip of Utah to
Boulder Summit to Roosevelt. A 1016mb surface anticyclone is
located across east central Nevada, which has combined with the
low to our east to support a 7mb northwesterly pressure gradient
across the state.

24 hour trends: Generally 5-15F cooler across Utah. Dewpoint
Depression have generally decreased (moistened) 5-15F across the
state.

Forecast...
Going forecast in good shape with only a few tweaks.

Moderately strong instability today with the cold pool aloft.
Lapse rates have weakened a little as noted earlier, compared to
yesterday.

Several vorticity lobes continue to rotate around the closed low.
The strongest of which is across west central Utah this morning,
pivoting across southwest Utah early this afternoon and south
central and southeast Utah late this afternoon and evening. A
second area of positive vorticity advection will be across far
northern Utah from the southeast. Terrain circulations will also
support convective development.

Storm motion will easterly across southwest Wyoming, northeasterly
northern and west central Utah, northwesterly southwest Utah and
southwesterly south central and eastern Utah. Storms should
propagate 5-15kts (slower today) except southern Utah where they
will propagate 15-25kts.

Copious lightning and small hail are expected with the strongest
updrafts, as equilibrium temperatures are between -40C and -45C.
Storms across the north will be in a low LCL environment with
3-5kft of warm cloud layer, which would support locally heavy
rainfall. LCL is substantially higher southern and eastern
valleys, where dry microbursts could support locally gusty winds.

&&

.PREVIOUS DISCUSSION...
The upper low currently centered along the Utah/Nevada border
will gradually weaken as it moves off to the east-northeast into
the central Rockies tonight. High pressure aloft will replace the
exiting upper low midweek.

For today anticipating a fairly rapid increase in convection again
this afternoon. The ambient air mass will remain moist, especially
across northern/western Utah where PWAT values will remain near or
above 0.75". Convection should get an early start this morning due
in part to limited cloud cover allowing for good surface heating
over central/northern Utah, and across far western Utah near the
center of the upper low. Vorticity lobes rotating around the low
center will bring organization to the convection in the eastern
flank of the low beginning late this morning and continue through
early this evening. Generally light flow aloft will allow for
stronger convection to produce heavy rains this afternoon through
early evening.

High pressure aloft will following the exiting upper low on
Tuesday. Residual moisture and good differential heating will
spawn terrain-based convection which should peak around mid-
afternoon Tuesday. Increasing dynamic subsidence and a gradual
decrease in moisture with the arrival of the upper ridge will
bring an end to most if not all convection by early Tuesday
evening. Limited terrain-based convection may form again
Wednesday afternoon as weak flow aloft will not quite scour out
any remaining moisture over the forecast area.

Temperatures today will remain near or slightly below seasonal
averages owing to cloud cover and precip. Temperatures will turn
modestly warmer Tuesday, then jump midweek as increasing near
700mb temps and winds set up on Wednesday.

Southerly winds are expected to pick up Thursday ahead of the
next Pacific storm system. The global models remain in pretty good
agreement with this system with the GFS ensemble the deepest and
the EC reverting back to being the weakest and fastest as it wants
to lift the trough northeast after reaching its strongest point
along the California coast late Wednesday night. With the brunt of
the trough lifting north of the CWA across Idaho, only expecting
slight chance of showers across the extreme northwest Thursday and
as far south as the central Wasatch Mountains Thursday night.
Temperatures will be 5-10 degrees above normal Thursday with
locally windy conditions.

The associated cold front will move across the north Thursday night
creating those aforementioned showers. Temperatures will cool Friday
by about 10 degrees in the north with little change across the south.
Temperatures will rebound Saturday, but another brush by disturbance
will notch the temperatures down some by Sunday across the north. A
reinforcing cold front will arrive Monday but once again the brunt
of this storm system will be over Idaho, so expect it to be dry
across the CWA with only some slightly cooler temperatures.

&&

.AVIATION...
VFR conditions are expected throughout the day at the SLC
terminal. Cigs will generally be around 6000-7000 feet AGL with
showers and thunderstorms developing in the vicinity of the
terminal. Southeast winds are expected to shift to the northwest
between 17Z and 19Z but there is a 20 percent chance that nearby
showers will result in some erratic winds.

&&

.FIRE WEATHER...
ERC values at RAWS sites are trending higher areawide, and range
from the 80th to 89th percentile southeast valleys, 50th to 69th
percentile southwest Utah and eastern valleys, and below the 50th
percentile further north and west.

Today will be the last day that a spring storm system will
dominate the weather across Utah. A cold front crosses southern
and eastern Utah this afternoon.

A warming and drying trend is forecast Tuesday through Thursday.
Thursday gusty southerly winds develop across the state ahead of
the next cold front which crosses the state Thursday night and
Friday. Isolated to scattered showers and thunderstorms may occur
across the north Friday, with a short lived cooling and moistening
trend. Critical Fire weather conditions are possible Wednesday
across western Utah and Thursday across much of the state.

The chance of showers and scattered thunderstorms thin each day
through mid week. The chance of wetting rain averages out to be
10-20% valleys and 40-60% mountains today. By Tuesday the chance
of wetting rain lowers to 0-10% valleys and 15-35% mountains.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

PUBLIC...10/Conger/Struthwolf
AVIATION...Traphagan
FIRE WEATHER...10

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 28, 4:42 AM MST, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
542 AM MDT Mon May 28 2018

UTZ001>016-019>021-517-518-WYZ021-291200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
542 AM MDT Mon May 28 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

The upper level low pressure system over Utah will bring another
round of showers and thunderstorms to mainly northern and western
Utah, along with southwest Wyoming. The shower and thunderstorm
activity will peak this afternoon through early this evening.
Locally heavy rainfall is possible with the stronger showers and
storms. Lingering showers and isolated thunderstorms will be
confined to far northern Utah and southwest Wyoming late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

High pressure will return to the outlook area by Tuesday. Residual
moisture will fueled additional showers and thunderstorms over and
near the higher terrain both Tuesday and Wednesday afternoons.
Temperatures will warm each day, with readings ending up above
normal across the entire outlook area by Wednesday.

The next storm system to impact the area will move into the Great
Basin from the eastern Pacific late in the week. This feature
will move through the outlook area fairly quickly and will
generate some shower and thunderstorm activity late Thursday
through Friday morning. Breezy and warm conditions will return
for the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The radar

The Salt Lake City radar (KMTX), 167 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 tornado. Local standard time, as filed.

Tornado, Wasatch

When
May 28, 12:10 PM MST to 12:12 PM MST
Where
Wasatch County, 21.59 mi SE of Wallsburg to 21.86 mi SE of Wallsburg
Rating
EF0
Path length
0.28 mi
Path width
5 yd
Reported by
Broadcast Media
Coordinates
40.144, -111.132

A brief, weak tornado touchdown was reported and photographed by multiple individuals at Strawberry Reservoir. No damage was observed. Time, exact location, and path width are all estimated.

Tornado, Box Elder

When
May 28, 2:15 PM MST to 2:17 PM MST
Where
Box Elder County, 0.31 mi E of Snowville to 0.4 mi E of Snowville
Rating
EF0
Path length
0.1 mi
Path width
5 yd
Reported by
Public
Coordinates
41.970, -112.714

A brief tornado touchdown was observed and photographed near Snowville. No damage was reported. Time, exact location, and path width are all estimated.

Thunderstorm Wind, Tooele

When
May 30, 6:35 PM MST
Where
Tooele County, 19.73 mi NW of (Dpg)michael Aaf Dug
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.340, -113.240

The Salt Flats sensor in the U.S. Army Dugway Proving Ground mesonet recorded a peak wind gust of 58 mph.

Thunderstorm Wind, Tooele

When
May 30, 6:55 PM MST
Where
Tooele County, 16.28 mi WSW of (Dpg)michael Aaf Dug
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.100, -113.220

The Target R sensor in the U.S. Army Dugway Proving Ground mesonet recorded a maximum wind gust of 60 mph.

Thunderstorm Wind, Tooele

When
May 30, 6:55 PM MST
Where
Tooele County, 4.28 mi SSW of (Dpg)michael Aaf Dug
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.120, -112.950

A 58 mph wind gust was recorded at the Camel Back Mountain sensor in the U.S. Army Dugway Proving Ground mesonet.

Thunderstorm Wind, Tooele

When
May 30, 7:20 PM MST
Where
Tooele County, 4.04 mi NNE of Lake Pt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.720, -112.230

The SR-201 at I-80 sensor recorded a maximum wind gust of 59 mph.

Thunderstorm Wind, Davis

When
May 30, 7:55 PM MST
Where
Davis County, 0.52 mi E of Rosedale
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
40.930, -111.870

A strong microburst, with estimated wind speeds of 50-65 mph, caused primarily tree damage in Centerville. Damage was also reported to trampolines in the area.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyThe tornado archive for Utah, 2018Warnings in Utah, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759730, 759732, 759714, 759715, 759716, 759717, 759728.